This is something I posted before and I’m posting it again because it’s really a deeply atrocious thing to consider. Imagine entering the world for the first time and being welcomed by agonizing drug withdrawal symptoms. An infant would have no way to intellectually interpret such hell.
Believe me when adults have severe withdrawal issues, we don’t have any way of intellectually interpreting such hell either. It’s a nightmare. People like to dismiss infant experience as though it doesn’t matter, but the more we learn about trauma and those who suffer from PTSD it becomes more and more clear that infant and childhood traumas do indeed effect the entire life of many individuals.
The below article is about neuroleptics. Women are often encouraged to take SSRIs as well for depression during pregnancy. See: What your MD should tell you about SSRI antidepressants. Withdrawals that effect baby is likely even higher with the antidepressants. Psych drugs also effect the capacity to bond with the baby: Psych drugs mess up human bonding capabilities
My psychiatrist was always trying to convince me to have babies…I always told him he was nuts to think I would consider getting pregnant while on so many drugs that were highly questionable. He insisted I was being too cautious.
I’m so deeply grateful I listened to my gut on that one and that I do not have children. Wish I’d listened to my gut a lot sooner on not needing them myself as well. At least I didn’t harm little ones. I only harmed myself. Badly.
And, yes, I’m now free of drugs and I’m quite sane, but my body has been gravely harmed. They were wrong about me and they’re wrong about many others when it comes to the use of psychiatric drugs.
As is often the case part of the rhetoric in the article I excerpt from below is talking about the dangers of warning mothers they may harm their babies lest they go off their drugs!! The dangers of HONESTLY discussing the risks of drugs to your baby. You know — those crazy people should be drugged and omitting the truth may simply be a wise thing. Forget informed consent. Forget learning to help people make more healthful choices. Forget the lives of babies who will become adults too.
It’s a tragic and typical rhetoric that means thousands of people get drugged without being given the truth about toxicity issues, nor any information on viable options to taking toxic drugs.
In this instance we’re talking about babies who have no choice in the matter either. And yes, I appreciate that some of these kids are not being born into great situations in any case (the article starts out on that note – good way to manipulate readers to agreeing with the shoddy analysis that follows)…because in many instances it will be the drugs that are the tipping point into hell…for both mother and child. Give the mother some respect and tell her the truth.
You can’t pick and choose when you deal with honesty. And you can’t read the mind of anyone who is being treated. People recover and move beyond their madness and emotional distress every day. Every day.
There is no excuse ever for not giving people complete information. And it’s the prescribing doctors duty to learn to support these women through alternative means whenever possible to spare both them and their babies from harm.
From Psychiatry Online
Babies born to women with psychotic disorders often have the deck stacked against them. Their mothers tend to receive less prenatal care; have poorer nutrition; use more tobacco, alcohol, and illicit drugs; are unlikely to be married; and often have limited social support. New labeling recently promulgated by the Food and Drug Administration (FDA) warns that these babies may also be susceptible to withdrawal symptoms from their mothers’ antipsychotic medications, but some practitioners fear the results of those warnings will be worse than the symptoms of withdrawal.
Last month the FDA posted a Safety Alert for Human Medical Products notifying health care professionals that the pregnancy section of drug labels for the entire class of antipsychotic drugs has been updated. The new drug labels contain more and consistent information about the potential risk for extrapyramidal symptoms (EPS) and withdrawal symptoms in newborns whose mothers were treated with antipsychotic medications during the third trimester of pregnancy. Drugs receiving the warning include Haldol, FazaClo, Fanapt, Clozaril, Risperdal, Zyprexa, Seroquel, Abilify, Geodon, Invega, Loxitane, Moban, Navane, Orap, Saphris, Stelazine, Thorazine, and the olanzapine-fluoxetine combination known as Symbyax and are primarily used in the treatment of schizophrenia and bipolar disorder.
The symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment; other newborns may require longer hospital stays.
According to the FDA, the update was prompted by a search of the FDA’s Adverse Event Reporting System database through October 29, 2008, which identified 69 cases of neonatal EPS or withdrawal with all antipsychotic drugs.
“Symptoms reported included agitation, hypertonia, hypotonia, tremor, somnolence, respiratory distress, and feeding disorder,” according to the Safety Alert. “Blood levels were not provided, making it not possible to determine whether the events resulted from antipsychotic drug toxicity or withdrawal. Some cases described the time at which the onset of symptoms occurred, and they ranged from birth to one month after birth. The symptoms varied in severity; some neonates recovered within hours or days without specific treatment, while others required intensive care unit support and prolonged hospitalization. read the rest
When we bring infants into the world and their first experience is great neurological and nervous system distress we markedly decrease the chances of them having a healthy life ever.
*it is potentially dangerous to come off medications without careful planning. Please be sure to be well educated before undertaking any sort of discontinuation of medications. If your MD agrees to help you do so, do not assume they know how to do it well even if they claim to have experience. They are generally not trained in discontinuation and may not know how to recognize withdrawal issues. A lot of withdrawal issues are misdiagnosed to be psychiatric problems. This is why it’s good to educate oneself and find a doctor who is willing to learn with you as your partner in care. See: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up
For a multitude of ideas about how to create safe alternatives to psychiatric drugs visit the drop-down menus at the top of this page.